Geodon-----underdosing?

  1. I had a very interesting conversation with a psych. CNS the other night. She said that the reason Geodon is seeming to be so useless for some people is because they are being underdosed. She said that 300mg QD is usually the minimal dose that their practice is now using and it seems to be very effective, and that studies are finding that QD dosing is just as effective as BID or TID. 240mg (80mg TID) is the max. that I personally have seen anyone on, that it was a struggle to get the doc to go that high.

    My experience with it---- for a while it seemed as though everyone was being started on it, but I have been seeing less and less of Geodon lately. Currently most of my people who are on Geodon are on 40-80mg/day.

    What is the usual dose that you are seeing?
    Any thoughts on all of this?
    •  
  2. 9 Comments

  3. by   teeituptom
    In ER we dont deal with po geodon
    If pt needs it here it is given IM or IV

    same as we did with Haldol


    that geodon sure works quicker though

    love it
  4. by   memphispanda
    I can only speak as a parent of a child who was on Geodon. At higher doses, the side effects can be disabling. My son was on 120mg QD. He started having symptoms of TD shortly after his dose increasing to this level. Cutting back to the prior dose didn't make it go away. Now, about 2.5 months later, it's almost gone. Another thing this med did to him is that he is unable to fall asleep on his own any longer. The geodon would flat knock him out around 30 minutes after taking it. Since stopping, he has required Benadryl nightly to get to sleep. If he doesn't take it, he won't sleep. I would be extremely hesitant to put anyone on high doses of this particular med. Sure, it may be more effective for behaviors, but it can also cause side effects that just plain are not worth it.
  5. by   teeituptom
    Untill reading this thyread I was even aware it came in PO

    Er we always just use to take of agitated and psychotic types
  6. by   Spazzy Nurse
    Teeirup---- and I never knew it came in IM.

    Memphispanda---- interesting what you had to say. How odd...... exactly what they say it does NOT do. Did the docs say the symptoms that he has been experiencing was definetly related to Geodon?

    And thumbs up to your son for kicking the tardive dyskinesea. I did not know that a person was able to get rid of TD.
  7. by   teeituptom
    It does come injectable
    and we love it in the ER
    just as we loved Haldol before it

    Just new and improved

    ER isnt really known for PO meds
    we give more injections than po anytime
  8. by   PRNMEDS
    Geodon was very popular about a year ago. I am not sure why as it never seemed to work. I have heard higher doses do - and saw a few patients where it did but doctors are leery about going to high. ABILIFY seems a better bet - it is great on Negative symptoms which is what Geodon claimed but did not do. Also few side effects.

    IM Geodon I only used once - not sure if its good - but it sure is expensive escpecially compared to Haldo or CPZ.
  9. by   cannycat
    [font=fixedsys]i work in an acute care setting and personally i'm not pleased with im geodon. it's not sedating enough with the really psychotic pt's and we just don't use much of it anymore unless the pt. isn't able to be given haldol. our favorite "cocktail" is a mix of haldol 5mg, ativan 2mg and benadryl 25mg either po or im. of course im you have to give 2 injections (haldol and ativan in 1 and benadryl alone). even with the geodon we still give a 2nd injection of either ativan 1 or 2mg for the sedation.
    Quote from teeituptom
    in er we dont deal with po geodon
    if pt needs it here it is given im or iv

    same as we did with haldol


    that geodon sure works quicker though

    love it
  10. by   memphispanda
    Quote from Spazzy Nurse
    Teeirup---- and I never knew it came in IM.

    Memphispanda---- interesting what you had to say. How odd...... exactly what they say it does NOT do. Did the docs say the symptoms that he has been experiencing was definetly related to Geodon?

    And thumbs up to your son for kicking the tardive dyskinesea. I did not know that a person was able to get rid of TD.
    I felt it was related becasuse it started really quickly after his dose was upped. After doing my own research I found that while TD is much less likely with Geodon (and the other atypicals) it is still possible. He began doing weird chewing motions with his mouth that progressed to the writhing neck movements in a couple of days. At first I thought maybe it was some weird compulsive movement thing because he does self-stim quite a bit, but my very experienced RN aunt took one look at him and said "is that from his medication?" and I put 2 and 2 together. I then took him down to the smallest dose we had at home and made an appointment for the doc (I was afraid to just take him off completely and we were out of town for the holidays). The doctor was quite disturbed by the TD symptoms he was showing and we took him off the Geodon totally--and didn't replace it. It took a while for the movements to go away, but he seems to be free of them totally now.
  11. by   igloorn93
    I have no use for PO Geodon as I have never seen it work...even in high doses. Never knew it came in IM. Would be curious to see how that would work with my patients.

close